Megan’s Mystery Illness

We have been so far so good in the new year! Everyone is happy and healthy and my first day back at work went swimmingly well. I did want to follow up with a serious issue that happened to Megan while we were all sick in December. I will start at the very beginning, a very good place to start. Name that musical…

In early December Megan was really coughing with heavy breathing and a bit of wheezing…all recipes for disaster. So, I decided to forgo the self-medication route that I am so good at and fork over the twenty five bucks to see a real MD. We came from the appointment with an ear infection diagnosis and a hefty does of amoxicillin. I filled the prescription immediately and she took does #1 at about 10 am. I gave her the second does before bed at around 7pm and she slept like a baby all night. She woke up around 8:30 am and we got ready for church. I gave her dose #3 and continued getting ready. It was at that point that she started complaining that her legs hurt. We sort of brushed it off (yes, please of call me “Mother of the Year”) and headed to church. While at church she complained that she was hurting and when we went up for Communion she was limping. We figured she was just sore from feeling under the weather and returned home. She played and napped and over-all seemed okay.

In the early evening we went and got this gem taken…

20121219-102514.jpg

And at the time she was really in pain…and she could not walk…and she was crying. It then occurred to me that my friend Beth went through something similar when taking amoxicillin. So I called her for medical advice. She said that indeed hers was a reaction to the prescription and I should call Megan’s doctor because it is serious and I should stop giving her the drugs ASAP.

When I called the doctor she was not convinced that this was what was happening to Meg. She did say to give her Tylenol and stop the amoxicillin and call in the morning if things had not improved.

The next days she had a rash all over her legs and bottom and she was still not able to walk without a limp. We took her in and they did suspect it was a reaction to amoxicillin. It was awful to watch my seeming less healthy little girl turn to a fragile, affected, unable to walk little one.

I am writing this all down hoping that it might help another parent that stumbles across my blog in a panic. I think the residual pain is now gone, but I will tell you she was feeling bad for at least a week after stopping the medication. My poor baby…I was so scared for her.

20121220-205135.jpgthis is how she looked for a week!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s